Has anyone weaned off of antipsychotics?
December 15, 2016 5:53 PM   Subscribe

I know this isn't a psych forum, but you all are a very bright and insightful group and I tend to see worst-case scenarios elsewhere on the web. So my question to you is, have any of you weaned off of an antispychotic, such as Latuda or any other atypical? Of course I would only do it under a doc's care and would take quite awhile doing it but I'm curious to hear other experiences and input. Also, if you did, how long were you taking meds for and were they high or low doses?

I know going off of medication is a very controversial topic and that i will get lots of "Don't do its" but I'm hoping for some honest insights. It seems like there are several people here with mental health issues, who are articulate as well, so this seems like a good place. Of course, I don't expect medical advice, just looking for real stories.

Why am I considering it? I'm a zombie, my cognitive skills are humiliatingly gone My job is to sell and shelve dog food and seriously, I get it wrong. I fuck up even the most simple tasks. I've nearly been fired a few times; I'm applying for disability it's so bad. I don't read books anymore, I have no sex drive, I don't want to do anything. The poor mental ability is the worst, and that is a documented problem with antipsychotics (from reputable sources, not just Scientology bullshit). And my friends in psych forums have talked about it; but they all stay on them except for a couple people, one who wasn't on them for long and another who has tardive dyskenesia from hers.

I don't think it's just the illness (bipolar, which was probably caused by SSRIs many years ago-never was manic before them) but I have gone down a mental illness medication rabbit hole of diffferent meds for about 25 years. I've read that backlash/rebound effects can be really bad, including psychosis. I feel like I'm damned if I do, damned if I don't. I guess I just want to hear some hopeful stories.
posted by GospelofWesleyWillis to Health & Fitness (9 answers total) 4 users marked this as a favorite
 
I have found crazymeds.us to be really interesting. That might be a good place to look. But I can't give you a personal story about atypicals.
posted by kerf at 8:17 PM on December 15, 2016


I have taken three atypicals; I do not have bipolar disorder - my mother does, and I was first misdiagnosed and then later prescribed these drugs off-label. I'm hesitant to answer your question with further specifics because the last thing that I want to do is scare someone away from an option that may work for them and because, frankly, my use with atypical antispyschotics was pretty short term (less than a year for each) and I'd have to go through my records to find exact dosages. But I had significant physical and emotional side effects that made continuation inadvisable per doctors and/or impossible per me. I have even had to go cold turkey a few times. While this may be specific to me and my usage, I personally remember how Dr. Google scared the ever living crap out of me regarding meds and I don't wish to contribute to that.

I basically came in here to offer support. I know that these drugs (and others) work very well for other people, but I have not had success with antipsychotics, anti-depressants, mood stabilizers, anxiolytics, beta blockers, alpha blockers... and I got really tired of going down the rabbit hole of "try this other one" After many years, many medications, many doctors, many therapists, many vitamins, and other methods, I actually felt guilty that these things didn't work for me, and how effed up is that?
posted by sm1tten at 8:19 PM on December 15, 2016 [3 favorites]


My bf went off latuda over the course of a month without medical supervision. He decided he didn't like being fuzzy headed. He started by skipping every other day, then skipping a couple days between pills, then 3 days, then just stopped. He says he experienced no unpleasant side effects either during the process or after. He was on it for bipolar.

If you want to give it a try don't be put off by other people's horror stories. Each person's base mental condition and body chemistry is different. Try and see what happens. Good luck. Bf is much less fuzzy now and is much more active and confident.
posted by irisclara at 8:40 PM on December 15, 2016 [1 favorite]


My loved one worked with a doctor who was very up on the latest research and very sensitive to the side effects of the meds. He did some genetic testing which suggested that there would be a benefit from a COMT inhibitor. Apparently the combination of a genetic pre-disposition and the side effects of her psych meds meant that the COMT was interfering with dopamine function in the pre-frontal cortex. Scanning the internet, this research seems to be relevant. Bottom line for us was that adding a COMT inhibitor really helped with her executive functioning.

This person went completely off the antipsychotics (while still taking a some of other psych meds) for about a year and half with no psychosis. When it came back, a different doctor recommended that they try Latuda. They are currently having their second psychotic episode in a year - the doctor is thinking that the Latuda isn't really helping and plans to taper off once the current episode is over.
posted by metahawk at 10:13 PM on December 15, 2016 [1 favorite]


I quit a high dose of Seroquel cold turkey about five years ago, after taking it for about six months, and promptly entered a manic phase. I even had auditory hallucinations for the first time ever (while sober and not on psychedelic drugs). I don't remember how long I was off it before all that started, but I don't think it was long.

I've been on Abilify since then -- low, medium, and high doses -- and I've quit cold turkey a few times for up to a week, for Reasons. I've had no such adverse reactions to starting and stopping it abruptly at a medium dose. I believe it has a much longer halflife, and I've been taking it for years now.
posted by sock puppet du jour at 10:23 PM on December 15, 2016 [1 favorite]


thank you guys! you my people :)
posted by GospelofWesleyWillis at 10:46 PM on December 15, 2016


I quit Zyprexa with no taper, while continuing Prozac. If as you say you are going to get off your meds with a doctor's care, then I would say go for it, as soon as possible. Like you, I found that any semblance of a normal working and social life was impossible while taking such heavy stuff. I could basically sit in front of the TV eating and nothing else.

On the optimistic side, because Zyprexa had worked so fast and effectively when I was first put on it, when I was getting off it, I found it helpful to hang on to the thought that at least if I crashed into another severe episode, it would be there for me again. Good luck.
posted by Coda Tronca at 2:02 AM on December 16, 2016


My SO went off of a ten-year combo of 4 mg risperdal and 20 mg fluoxetine cold turkey about four months ago. Immediately after, he had a brief depressive episode with psychotic features and came close to suicide. After the suicide attempt was averted, he leveled out, despite not going back on the meds. He has actually been less symptomatic while not on the meds. However, it would have been much better for him to go off of them with medical supervision because of the acute episode from the initial withdrawal. Tapering would have been a much better strategy. He also experienced some longer-term physical withdrawal such as body aches and fatigue. Now, he seems to be improving physically. But it took months and probably would have been better had he tapered. I'm glad you want to do it the right way, so try to work out a plan with your doctor and spare yourself the ups and downs of acute withdrawal.
posted by Beethoven's Sith at 8:18 AM on December 16, 2016


I hear stories from a doctor. She said a person will take at least one year if this is the first time he is taking anti-depression medicine. 3 to 5 years if the 2nd or 3rd time bouncing back
posted by mysunshine at 5:08 PM on June 18, 2017


« Older Tips for divorcing my phone?   |   Fitness programs for the older set? Newer »
This thread is closed to new comments.